Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 14, NWS Paducah, KY

March 2, 2020Ballard County, McCracken County, Kentucky; Massac County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Mar 2, 2020, 5:13 PM CST for Ballard County, McCracken County, Kentucky; Massac County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 2020, 5:13 PM CST (23:13 UTC)
Expired
Mar 2, 2020, 6:00 PM CST
In force
47 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Massac County, IL, Ballard County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 6 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 3:17 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 2, 3:17 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
317 PM CST Mon Mar 2 2020

.SHORT TERM...(Tonight through Wednesday)
Issued at 315 PM CST Mon Mar 2 2020

Main forecast issues come with severe weather potential very late
this afternoon or early this evening through the early morning
hours Tuesday as a surface low tracks northeast up a stationary
boundary located very close to the OH River. Storm initiation
should be over portions of southeast MO between 4 PM and 7 PM as a
mid level impulse shoots east toward northeast AR/southwest MO
and provides added lift near the surface low over northeast AR,
and low level jet 25-35 kts kicks in.

Mid- level lapse rates of 8 to 8.5 degrees and MLCAPES from
1000-1500 J/KG suggest strong updrafts capable of producing large
hail. Long, straight-lined hodographs and effective shear up close
to 40 kts or so would be supportive of multi-cell storms with
right and left slpitting supercells. Therefore, will also be a
threat of damaging wind gusts and possibly a tornado or two. Last
but not least would be the risk of localized flooding, esp in
areas where storms may repeat, or train.

The surface low should race northeast along the OH River and out
of the forecast area after midnight, and force the trailing cold
front through our eastern counties by around 2 or 3 AM.
Thereafter, high pressure will build into the southern Plains and
lower/mid MS River Valley, bringing clearing skies Tuesday/Tuesday
night and mild early March temps in the lower/mid 60s at most
locations. Wed should also be a rather nice day with afternoon
temps in the 60s, though there could be some increase in cloud
cover over our southern areas in response to the next weather
maker well off to our southwest.

.LONG TERM...(Wednesday night through Monday)
Issued at 315 PM CST Mon Mar 2 2020

After a chance of some light rain Wed night into Thursday, a few
days of dry weather are expected. Rain chances will then return for
early next week. Overnight lows will remain quite chilly, but
daytime highs will be in the 50s and 60s.

As far as the rain chances for Wed night into Thursday, this precip
will be associated with a southern stream 500 mb shortwave that will
eject from the southern Plains across the lower Mississippi Valley.
This is the same shortwave that last week's models predicted would
bring very heavy rain on Tuesday and Tues night. A lot has changed
since then. Besides the slower timing, the track is much further
south. Any rainfall amounts will be less than a tenth of an inch
Thursday. Overnight lows will be around 40, with daytime highs 55 to
60.

Thursday night into Friday, the southern stream shortwave will phase
with a northern stream 500 mb shortwave over the eastern seaboard.
This will result in a strongly confluent northwesterly flow of dry
and colder air aloft. Skies will become sunny Friday, but gusty
northwest winds will limit highs to the mid 40s in sw Indiana and
around 50 elsewhere.

This weekend will be dry with a warming trend as a 500 mb ridge
moves east across the Mississippi Valley. Highs will be in the 50s
Saturday and around 60 on Sunday. Clouds will be on the increase
Sunday, along with southerly winds.

The ensemble means are in agreement on a 500 mb southwest flow
pattern early next week. A moist southern stream shortwave will
likely bring some rain Monday. This looks like a low-amplitude
progressive pattern, so preliminary indications point away from a
heavy rainfall event.

&&

.AVIATION...
Issued at 1145 AM CST Mon Mar 2 2020

Rather chaotic morning with frontal poised northwest of the WFO
PAH TAF sites and few thunderstorm clusters pushing near the KCGI,
KPAH, and possibly the KEVV TAF locations this morning.

Lower MVFR and upper IFR ceilings will be expected at each of the
TAF sites this afternoon and tonight, from northwest to southeast
across the area. A thunderstorm complex may get going early this
evening over portions of se MO/wrn KY/srn IL. For now, will
include VCTS for KCGI/KPAH where the chances appear a bit higher.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...MY
AVIATION...GM
Hazardous weather outlook, Mar 2, 2:35 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
235 PM CST Mon Mar 2 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
235 PM CST Mon Mar 2 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible, mainly very late this
afternoon into tonight, over much of the quad state region.

A few storms may become strong to severe, especially over portions
of southeast Illinois, western Kentucky and the southern tip of
Illinois. While large Hail, damaing wind gusts and locally heavy
rainfall will be the primary hazards, a tornado or two cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation may be requested late this afternoon into
tonight. Spotters are also encouraged to send reports of any
flooding to the National Weather Service in Paducah Kentucky.

Meffert

In the hours before

Special weather statement, Mar 2, 4:00 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
400 PM CST Mon Mar 2 2020

ILZ092-093-MOZ111-112-022230-
Alexander IL-Pulaski IL-Scott MO-Mississippi MO-
400 PM CST Mon Mar 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PULASKI...
SOUTHEASTERN ALEXANDER...NORTHWESTERN MISSISSIPPI AND SOUTHEASTERN
SCOTT COUNTIES UNTIL 430 PM CST...

At 359 PM CST, trained weather spotters reported a strong
thunderstorm near Bertrand, or near Miner, moving northeast at 30
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cairo, Mounds, Tamms, Mound City, Horseshoe Lake Conservation Area,
Olive Branch, Blodgett and Diehlstadt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3698 8958 3724 8927 3709 8915 3707 8918
      3702 8918 3699 8915 3690 8951
TIME...MOT...LOC 2159Z 243DEG 25KT 3698 8947

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 4:28 PM CSTSevere Thunderstorm WarningPAHBallard47 min
Mar 2, 5:53 PM CSTSevere Thunderstorm WarningPAHLivingston, McCracken37 min
Mar 1, 8:20 PM CSTSpecial Weather StatementPAHAlexander40 min
Mar 2, 5:16 AM CSTAreal Flood AdvisoryPAHAlexander, Pulaski3 hr
Mar 2, 4:00 PM CSTSpecial Weather StatementPAHAlexander30 min
Mar 1, 6:56 PM CSTSpecial Weather StatementPAHButler34 min
Mar 2, 4:06 AM CSTAreal Flood AdvisoryPAHBollinger, Cape Girardeau3 hr
Mar 2, 5:41 PM CSTSpecial Weather StatementPAHCarter49 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2020Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.